Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Omaha, NE

April 24, 2002Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 24, 2002, 8:25 AM CDT for Fremont County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 8:25 AM CDT (13:25 UTC)
Expired
Apr 24, 2002, 9:15 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Fremont County, IA

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 8:40 AM CDTHail 0.88Hamburg, IAHail up to nickel size lasted 10 minutes in Hamburg.
Apr 24, 9:05 AM CDTHail 1Hamburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 241325
SVROMA
IAC071-241415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
824 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 915 AM CDT

* AT 824 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF THURMAN TO
  11 MILES SOUTHWEST OF THURMAN...OR FROM 28 MILES SOUTH OF OMAHA TO
  39 MILES SOUTH OF OMAHA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  SIDNEY...RANDOLPH
  RIVERTON...IMOGENE...FARRAGUT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS AND PLAN ON LARGE HAIL AND WIND GUSTS TO 60 MPH. 
KEEP AWAY FROM WINDOWS AND GLASS DOORS.

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:00 AM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 1:00 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 AM CDT WED APR 24 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS MORNING AND
WINDS TODAY.

SYNOPSIS -- 24/00Z UPPER AIR DATA SHOWED LOW-LEVEL MOISTURE
RETURNING NWD INTO ERN NEB/WRN IA AHEAD OF STRONG COLD FRONT THAT
EXTENDED FROM NEAR HARTINGTON TO ELGIN, NEB AS OF 0545Z.  RUCII
OUTPUT SUGGESTS THAT MUCAPE VALUES HAVE INCREASED TO 1000-1500 J/KG
AHEAD OF THIS FRONT WITH DEEP-LAYERED SHEAR VALUES OF 20-22 M/S.
THE COMBINATION OF DCAPE VALUES OF 1000-1300 J/KG, LINEAR FORCING,
STRONG BOUNDARY-LAYER STORM-RELATIVE (S-R) INFLOW AND MARGINAL
MID-LEVEL S-R FLOW ALL SUGGEST THE POTENTIAL FOR A DAMAGING
WIND/LARGE HAIL EVENT.  THE ONLY POTENTIAL LIMITING FACTOR IS THE
AMOUNT OF CIN THAT THE RUC IS FORECASTING AHEAD OF THE FRONT
(200-400 J/KG).  THE QUESTION IS WHETHER THE STRONG ASCENT ALONG
THE FRONT CAN OVERCOME THIS AMOUNT OF CIN, AND IF SO, WHETHER THE
INTENSITY OF CONVECTION WILL BE LIMITED.

FORECAST -- ETA DIAGNOSTICS SUGGEST THE FRONT AND ASSOCIATED POSSIBLE
CONVECTIVE SYSTEM SHOULD BE TO OUR SE BY AFTERNOON.  CURRENT
METAR/MSAS OBJECTIVE ANALYSIS SHOW POST-FRONTAL 3-HR PRESSURE RISES
OF 7-9 MB OVER S-CNTRL SD/N-CNTRL NEB AND SHORT TERM ETA/RUCII WIND
FIELDS INDICATE A WIND ADVISORY WILL BE NECESSARY FOR THE ENTIRE
CWFA AT LEAST FOR THIS MORNING.  GUIDANCE TEMPERATURES NOT TOO BAD,
SO WILL GO CLOSE.

SURFACE RIDGE AXIS TO BUILD INTO CWFA OVERNIGHT AND THURSDAY WITH A
RAPID RETURN IN LOW-LEVEL MOISTURE THURSDAY NIGHT INTO FRIDAY.
GOING FORECAST HAS CHANCE POPS FRIDAY THROUGH SATURDAY AND THIS
LOOKS GOOD PER LATEST AVN OUTPUT.  MOST RECENT RUN OF AVN IS WARMER ON
BACKSIDE OF WEEKEND SYSTEM, SO WILL LEAVE A MENTION OF ANY RA/SN SN
OUT OF FORECAST ATTM.  IF TIME ALLOWS, WE WILL LOOK AT THE NEW MRF
WHEN IT ARRIVES AND MAKE ANY CHANGES TO THE EXTENDED IF NECESSARY.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...WIND ADVISORY THIS MORNING ALL ZONES.

MEAD

In the hours before

Special weather statement, Apr 24, 5:30 AM CDT, 2 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CDT WED APR 24 2002

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL
NOT BE NEEDED TODAY OR TONIGHT.

A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS
MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON.  ALTHOUGH A
FEW MORNING THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT...NO
SEVERE WEATHER IS EXPECTED.  BEHIND THE FRONT...WINDS WILL
INCREASE OUT OF THE NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH
GUSTS TO 45 MPH.  AS A RESULT...A WIND ADVISORY IS IN EFFECT.
THE WINDS WILL DIMINISH BY AFTERNOON.

OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD
TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A
FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD
Special weather statement, Apr 24, 7:15 AM CDT, 1 hour 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241700-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
715 AM CDT WED APR 24 2002

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA ARE
NEEDED THIS MORNING OVER SOUTHEAST NEBRASKA.

A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS
MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON.  SEVERE
THUNDERSTORMS HAVE DEVELOPED BEHIND THIS FRONT OVER WESTERN IOWA AND
SOUTHEAST NEBRASKA THIS MORNING.  THESE STORMS ARE ELEVATED AND
LARGE HAIL IS THE MAIN THREAT.

IN ADDITION TO THE THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE
NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.  AS A
RESULT...A WIND ADVISORY IS IN EFFECT. THE WINDS WILL DIMINISH BY
AFTERNOON.

OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD
TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A
FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:57 AM CDTSevere Thunderstorm WarningOAXHarrison33 min
Apr 24, 7:13 AM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
Apr 24, 7:43 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie32 min
Apr 24, 8:14 AM CDTSevere Thunderstorm WarningOAXMills46 min
Apr 24, 8:33 AM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie42 min
Apr 24, 8:39 AM CDTSevere Thunderstorm WarningOAXPage51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.